Codeine is Dangerous for Some Children
Children are often prescribed codeine for pain relief; however, some children may be at risk of serious side effects from the medication. The Food and Drug Administration (FDA) has reviewed recent reports of three deaths and one life-threatening case in children who took codeine for pain relief after surgery.
The agency is working to determine if there are other cases of accidental overdose or death in children taking codeine, said Bob Rappaport, M.D., director of the Division of Anesthesia, Analgesia, and Addiction Products at the FDA’s Center for Drug Evaluation and Research.
The FDA is warning the public that this danger may exist for children whose livers convert codeine to morphine in higher than normal amounts. The agency is working to educate parents and caregivers of the symptoms caused by high morphine levels.
Codeine is an opioid pain reliever—a narcotic medication used to treat mild to moderate pain. It is also used to reduce coughing, usually in combination with other medications. Codeine is available by prescription either alone or in combination with acetaminophen or aspirin, and some cough and cold medications.
Codeine is converted to morphine in the liver by an enzyme. Some people have genetic variations that make this enzyme over-active, which causes codeine to be converted to morphine faster and more completely. These people, known as ultra-rapid metabolizers, are more likely to have higher than normal amounts of morphine in their blood after taking codeine, and occasionally, these high levels of morphine can result in breathing difficulty, which can be fatal.
About one to seven of every 100 people are ultra-rapid metabolizers; however, the condition is more common among some ethnic groups. Twenty-nine percent of North African and Ethiopian populations are ultra-rapid metabolizers, while about six percent of African American, Caucasian, and Greek populations are affected.
The only way to know if someone is an ultra-rapid metabolizer is to do a genetic test. There are FDA-approved tests to check for this condition.
Signs of Trouble
The FDA is warning the public that codeine should not be given on a schedule, but only when a child needs relief from pain. Children should never receive more than six doses a day. Parents and caregivers should watch children for signs of morphine overdose after they have been given codeine.
There are a number of symptoms to watch for, says Dr. Rappaport. If a child shows these signs, stop giving codeine and seek medical attention immediately by taking your child to the emergency room or calling 911:
- Unusual sleepiness, such as difficulty in waking
- Disorientation or confusion
- Labored or noisy breathing, such as breathing shallowly with a “sighing” pattern of breathing or deep breaths separated by abnormally long pauses
- Blueness on the lips or around the mouth
Dr. Rappaport also said, “The most important thing is that caregivers tell the 911 operator or emergency department staff that their child has been taking codeine and is having breathing problems.”
Health care professionals are being advised by the FDA to prescribe the lowest effective dose for the shortest period of time when prescribing drugs for children that contain codeine. Talk to your child’s health care professional if you have any questions or concerns about codeine.
Source: The Food and Drug Administration